Question 10

Created on Mon, 05/18/2015 - 15:46
Last updated on Sun, 10/04/2015 - 08:07
Pass rate: 92%
Highest mark: 9

Other SAQs in this paper

Other SAQs on this topic

A  63  year  old  man  was  admitted  after  a  community  cardiac  arrest.  He  is currently day 5 post admission with uncertain neurological prognosis. He developed bilateral chest infiltrates yesterday and was started on Ampicillin/Clavulanic  acid for a presumed nosocomial pneumonia.   He has subsequently become progressively hypotensive requiring moderate dose noradrenaline,  He is pyrexial  39.2C, he is anuric on dialysis  and has an ALT495U/L (<40) and a blood glucose of 2.3 mmol/L (4 – 6).

a)  List the likely causes of the pulmonary infiltrate.

b)  List likely reasons for the raised ALT.

c)  The patient has a plasma lactate of 6.2 mmol/L. What are the likely causes of the raised lactate in this patient?

[Click here to toggle visibility of the answers]

College Answer

a)  List the likely causes of the pulmonary infiltrate.

•    Cardiac Failure
•    Nosocomial /aspiration Pneumonia
•    Fluid overload secondary to renal failure
•    ARDS
•    Drug reaction (less likely)

b)  List likely reasons for the raised ALT.

•    Liver ischaemia at the time of the cardiac arrest
•    Ongoing liver ischaemia with possible venous hypertension secondary to cardiac failure
•    Septic hepatic dysfunction
•    Drug reaction

c)  The patient has a plasma lactate of 6.2 mmol/L. What are the likely causes of the raised lactate in this patient?

•    Lactate overproduction
Catecholamine infusion
Low cardiac output state with global hypoperfusion

Organ ischaemia (bowel or other organ ischaemia)

Sepsis with mitochondrial dysfunction

•    Decreased lactate catabolism
Liver failure
Renal Failure (especially lactate containing dialysate)

Discussion

a) is a question about the differential diagnosis of a bilateral lung infiltrate. The college did not specify that the candidate limit themselves to a certain number of differentials.

One's approach should be systematic:

  • Vascular:
    • Pulmonary oedema
    • Diffuse alveolar haemorrhage
  • Infectious
    • Pneumonia
  • Drug-related
    • Pneumonitis
  • Inflammatory
    • ARDS
  • Iatrogenic
    • Fluid overload
  • Autoimmune
    • Vasculitis
  • Traumatic
    • CPR-associated pulmonary contusions

A raised ALT is almost always of hepatic origin. However, small 
increases in ALT activity may occur in the following situations:

  • acute kidney injury
  • myocardial infarction
  • skeletal muscle damage

Thus, this is likely ischaemic hepatitis post cardiac arrest; other differential diagnoses of liver damage apply.

Causes of raised lactate are discussed in greater detail elsewhere.

In brief, they can be structured in the following way:

Increased production

  • Poor tissue perfusion due to shock
  • Poor tissue oxygenation due to hypoxia
  • Sepsis and "mitochondrial failure"
  • Catecholamine-associated glycogenolysis

Decreased clearance

  • Hepatic failure (necrosis)
  • Decreased hepatic blood flow due to shock

References

good monograph on ALT is available from the Association for Clinical Biochemistry and Laboratory Medicine (UK)